Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 49, NWS Denver/Boulder, CO

June 23, 2023Logan County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 23, 2023, 8:49 PM MDT for Logan County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2023, 8:49 PM MDT (02:49 UTC)
Expired
Jun 23, 2023, 9:15 PM MDT
In force
26 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 128 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3021 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3021 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
3.0
Supercell composite
19.8

Open this sounding in Storm Lab

The text

As transmitted.

993 
WFUS55 KBOU 240249
TORBOU
COC075-240315-
/O.NEW.KBOU.TO.W.0049.230624T0249Z-230624T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
849 PM MDT Fri Jun 23 2023

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Southwestern Logan County in northeastern Colorado...

* Until 915 PM MDT.
    
* At 849 PM MDT, a severe thunderstorm capable of producing a tornado
  was located over Pawnee Pass, or 15 miles west of Sterling, moving
  east at 20 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Logan Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4077 10332 4057 10325 4052 10354 4052 10355
      4061 10358 4070 10358
TIME...MOT...LOC 0249Z 255DEG 19KT 4063 10350 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

DANIELSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 23, 6:52 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 23, 6:52 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
652 PM MDT Fri Jun 23 2023

.UPDATE...
Issued at 650 PM MDT Fri Jun 23 2023

A few showers and weak storms have developed in Weld and eastern
Boulder Counties. While these have formed, they've stayed weak and
the strong cap is largely staying in place. Meanwhile, there are
very strong storms from Stratton to Wray with up to 2 inch
diameter hail being reported. These storms will miss our CWA but
they are producing a strong outflow boundary that is racing
northwestward. This outflow boundary will eventually meet the
storms currently in Weld County. As this happens, strong to severe
storms may fire in northeast Colorado mainly north and east of
Form Morgan. Given the great parameter space for severe storms
(Mixed layer CAPE of 3,000 j/kg and bulk shear of 50 knots), a
Severe Thunderstorms Watch may be needed for Logan, Phillips, and
Sedgwick Counties and perhaps eastern Weld and Morgan Counties as
well.

High resolution models are increasing the chance of storms in the
northeast corner of Colorado and that is giving us more
confidence that storms will form given features talked about
above. These storms would have very heavy rain associated with
them due to strong instability and high precipitable water values.
With how much rain has fallen in Logan County and all the
flooding ongoing, there is a concern that these could make this
situation worse. To be on the cautious side and give everyone out
there a heads up, we have issued a Flash Flood Watch for Logan
County valid from 8pm to 1am. PoPs and QPF were increased quite a
bit out there in this forecast update.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 255 PM MDT Fri Jun 23 2023

Weak convection has started over the foothills at this time. Over
the northern half of the plains the Strata-Cumulus field is
dissipating. There is a boundary stretched southwest to northeast
from northern Douglas into eastern Adams County mainly south of
the Denver Metro Area. The DIA Acars soundings show precipitable
water around 0.55 inch. There is still considerable CIN around.
MLCAPE is around 1500 j/kg.

Models show an upper trough to push across the CWA this evening. The
trough axis is over the eastern border around 09Z overnight. Upper
ridging is progged to move in through the day Saturday. The QG
Omega fields have upward vertical velocity over the CWA this
evening. After midnight, downward motion is in place. This
subsidence is over the CWA all day Saturday. Looking at the low
level flow is variable this evening, then downsloping is progged
after the upper trough axis moves across overnight. Northwesterly
surface winds are expected to cover all the forecast area on
Saturday. The cross sections show a bit of a mountain wave set-
up overnight so will hit the downsloping west and northwesterly
winds pretty good east of the divide and over the foothills later
tonight and Saturday morning.

For moisture, there is still plenty at the surface into this
evening, but it dries out significantly after the upper trough
passes. Precipitable water values are down into the 0.2-0.5 inch
range for Saturday. There is pretty decent CAPE over the plains this
evening, especially the northeast corner. There is little to no CAPE
on Saturday for the CWA; just a tad on some of the models by later
afternoon. The high resolution models show very little convection
and QPF for the CWA this afternoon or tonight; just a tad over the
northern and northeastern border areas. One or two storms could be
severe there later this evening. Will keep "scattered" pops going
over the northeast corner this evening. No pops on Saturday for
all the CWA.

.LONG TERM...(Saturday night through Friday) Issued at 238 PM MDT
Fri Jun 23 2023

A drier and warmer airmass will be invading Colorado through the
rest of the weekend and continuing through the middle of next
week. Colorado will be under a building ridge of higher pressure
on late Saturday night and Sunday with dry airmass and minimal
chances for thunderstorms, mainly over the far eastern plains with
lingering low level moisture. There is a weak cold front Sunday
night which will cool us down for Sunday with readings in the 70s
on the plains.

From Monday through Wednesday, the ridge shifts east of Colorado
while a low pressure area develops over California. This will
result in a stronger southwest flow pattern, yet very dry air from
the southwest. Temperatures will rise in the 80s and possibly
lower 90s on the plains. These conditions will also increase the
fire danger (see discussion below).

For Thursday and Friday, the west coast trof moves inland into
the Great Basin which will begin to increase the moisture over
Colorado. There will be an increasing chances for showers and
thunderstorms from Thursday onward and even into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 650 PM MDT Fri Jun 23 2023

A boundary is currently over DEN and it is moving eastward. This
will create low level wind shear across the airport. Winds have
gone northwestward at DEN and should stay that direction for the
rest of the evening. Winds will slowly back towards the west at
all three terminals later this evening. Drainage flow is expected
to develop briefly at all three airports overnight. Tomorrow,
there will be stronger westerly flow aloft that may mix down to
the surface. Gusty westerly winds were put into the TAFs in the
early afternoon but they may take longer to develop at DEN and
APA. A cold front will move across the terminals early tomorrow
evening bringing northeast winds. VFR conditions are expected
throughout the period.

&&

.FIRE WEATHER...
Issued at 258 PM MDT Fri Jun 23 2023

There are elevated fire weather conditions for the mountains and
high valleys west of the divide as well as over Park County for a
couple hours this evening and again Saturday afternoon. This is
mostly due to lowering humidity values with the airmass expected
to dry out significantly.

There will be elevated fire danger over much of the mountains
this weekend through middle of next week with breezy conditions
and and low humidities. However, recent rainfall will keep overall
danger on the lower side.

&&

.HYDROLOGY...
Issued at 238 PM MDT Fri Jun 23 2023

Some areas of the Cherry Creek in Douglas County, Bijou Creek in
Morgan County and much of the Platte River will continue to run
high so some minor flooding issues will continue.

Expect main concern with flooding will be over S Platte River
through the weekend as water from past rainfalls over the past few
days gets dumped and swashes downstream into the big river. There
will be a variety of advisories and warnings over the next few
days. Water levels in all areas should relax next week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Danielson
SHORT TERM.....RJK
LONG TERM......Entrekin
AVIATION...Danielson
FIRE WEATHER...Entrekin
HYDROLOGY......RJK/Entrekin
Hazardous weather outlook, Jun 23, 11:19 AM MDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1119 AM MDT Fri Jun 23 2023

COZ030>051-241730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1119 AM MDT Fri Jun 23 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

There will be a slight chance of showers and thunderstorms over
the northern half of the plains this afternoon with a scattered
chance of storms over the far northeast corner this evening. A
few of the storms over the northeast corner could be severe this
evening with large hail and an isolated tornado the main concerns.
Rivers and creeks will continue to run high over some areas of
northeast Colorado with some getting close of just to flood stage.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A warmer and drier pattern will develop this weekend and continue
into next week. Elevated to near critical fire weather conditions
will be possible across the high country, though recent rainfall
will limit the overall fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today, but any reports of
severe weather will be appreciated.

In the hours before

Local storm report, Jun 23, 8:44 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
844 PM MDT Fri Jun 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Hail             6 E Antelope Springs    40.45N 103.60W
06/23/2023  E1.25 inch       Morgan             CO   Storm Chaser

&&

FMC

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:49 PM MDTFlood WatchBOULogan6 hr
Jun 23, 7:23 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld52 min
Jun 23, 7:58 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick47 min
Jun 23, 8:10 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld50 min
Jun 23, 8:20 PM MDTSevere Thunderstorm WarningBOULogan25 min
Jun 23, 8:38 PM MDTTornado WarningBOULogan22 min
Jun 23, 8:53 PM MDTTornado WarningBOUMorgan37 min
Jun 23, 9:13 PM MDTTornado WarningBOULogan17 min
Jun 23, 9:23 PM MDTTornado WarningBOULogan, Morgan, Washington37 min
Jun 23, 9:27 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick48 min
Jun 23, 9:34 PM MDTFlash Flood WarningBOULogan, Morgan, Sedgwick, Weld3 hr
Jun 23, 9:40 PM MDTSevere Thunderstorm WarningBOUSedgwick50 min
Jun 23, 9:57 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULogan36 min
Jun 23, 10:30 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick30 min
Jun 23, 10:56 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick49 min
Jun 24, 12:22 AM MDTSpecial Weather StatementBOUSedgwick38 min
Jun 24, 12:30 AM MDTAreal Flood AdvisoryBOULogan, Morgan, Weld41 hr
Jun 24, 8:45 AM MDTRiver Flood WarningBOULogan, Morgan, Washington24 hr
Jun 24, 8:46 AM MDTRiver Flood AdvisoryBOUMorgan50 hr
Jun 24, 8:46 AM MDTRiver Flood AdvisoryBOULogan3 days
Jun 24, 8:47 AM MDTRiver Flood AdvisoryBOUSedgwick21 days
Jun 24, 9:48 AM MDTAreal Flood WarningBOUMorgan24 hr
Jun 24, 12:55 PM MDTAreal Flood WarningBOUWeld24 hr
Jun 24, 5:19 PM MDTAreal Flood AdvisoryBOUGrand4 days

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.